For steroid treatments lasting longer than a few days, it is VERY important not to miss a dose, and to only stop treatment under medical supervision. This is because after some days or weeks of taking steroids your body stops making enough of its own steroids to maintain important functions (such as blood pressure). A sudden withdrawal from medication may cause a sharp fall in blood pressure and affect blood sugar levels. You will need to – ‘taper’(gradually reduce) the dose to give your adrenal glands time to start making their own steroids again.
Generally, people will not need to ‘taper’ if they have taken steroids for less than three weeks, but you should always consult your IBD team before stopping treatment.
Unfortunately, sometimes when people reduce the dose of steroids their IBD symptoms return (known as steroid dependence). If this happens you can be offered other drugs, such as azathioprine, to help you come off steroids completely.